Curious

by Brandy
(CA)

I am 32 and have had irregular minstrel cycles since starting to take BCP at age 18. At age 22 I began having heavy bleeding for 10 days at a time every 7-10 days, so my OB-GYN recommended I stop the pill and not have sex for 1 month. I was off the pill for 7 years and remained irregular with PMS symptoms worsening so I talked to my new OB-GYN and and she recommended putting me back on the pill I have been taking Seasonique for the last 3 years and like the fact I only have 4 periods a year but hate taking synthetic drugs I know are really bad for me. This year I was also diagnosed with Crohn's Disease and I know I have a major hormone imbalance because since age 16 I have had a large amount of course facial hair growing on my chin, when I asked my doctor if that could be from an hormonal imbalance they told me just to get laser hair removal. I don't like the answers I have been getting. I have been trying to research healthier alternatives I may have to correct my problems. Please help.

Comments for Curious

Click here to add your own comments

Sep 19, 2012
Curious
by: Wray

Hi Brandy Has anyone checked you for PCOS? There's a list of symptoms on this page, two of which are irregular cycles and facial hair. If you pick up a few more, it might be worth having a check up. Although they will of course offer you more drugs if found! It is possible to reverse naturally, the page also lists nutrients which help. I can't believe they suggested laser treatment. Excess testosterone causes facial hair, also scalp hair loss. If bound to SHBG (sex hormone binding globulin) testosterone becomes inactive, progesterone raises levels of SHBG, see here, so preventing the rise of free testosterone. SHBG drops if sugars are eaten, even those found in all grains, legumes, dairy and sweet starchy fruits and vegetables. Fructose, sucrose and glucose, reduce SHBG by 80, 50 and 40% respectively, see here. Thereby allowing testosterone to rise. It's best to avoid all the foods and sugars mentioned. I do agree with you about the Contraceptives. Please have a vitamin D test done, a lack of this vital nutrient reduces the benefits of progesterone, but it's also vital for the gut. There's increasing evidence it can lead to Crohn's, see here, here, here, here, here and here. If you should consider progesterone, please look at our page on How to use progesterone cream. It's essential to use sufficient to prevent Oestrogen Dominance. Take care Wray

Sep 19, 2012
reply
by: brandy

Wray, I was checked for PCOS in my early 20's. I have to say those are really my only 2 symptoms, I have not had my D levels checked as of yet but all other blood work has been good, blood sugar after fasting, cholesterol levels, thyroid, etc. My bmi is 23 which is in the normal range, I have never had any trouble with weight gain and eat a pretty healthy diet very few sweets, mostly vegetables low on glycemic index and hormones free fish and poultry, some grains and some fruit. I was vegan for 1 year prior to my Crohn's diagnosis but considering the difficulty of digestion of my main protein sources I added fish and poultry back into my diet. I am lactose intolerant so I do no dairy instead I use rice almond or coconut milk trying to avoid many soy products due to possible estrogen increase from those products. I want to ween myself off the pill. Is it possible to limit the number of cycles I have with progesterone therapy? I don't want kids and I hate having a period is it necessary to have one at my age? I have read progesterone can be used as a type of birth control but is not 100% fool proof so additional measures should be taken. Thanks in advance for your consideration and recommendations.

Sep 21, 2012
reply
by: Wray

Hi Brandy The diet you eat is extremely good, must say I'm pleased you added back the fish and poetry. I tried being a veggie for 4 years, but it made me too tired and I put on weight, too many legumes and sweet fruits. Pleased they did check you for PCOS, often it's not. I can only assume low vitamin D is causing the gut problem, progesterone also helps too, see here, here and here. Contraceptives can affect the gut too, see here. As can excess oestrogen, see here, here, here and here. These are further papers on irritable bowel, which might offer clues, see here, here, here, here, here, here, here, here and here. It's good you're avoiding all soy, but phytoestrogens are in all foods. These papers might aid you in avoiding the other sources, see here, here and here. These papers here and here, on infertility in sheep, show how a high level of phytoestrogens in food can affect the reproductive organs. Continued below.

Sep 21, 2012
reply Part 2
by: Wray

Hi Brandy It would be good to come off the pill in view of the above. But progesterone won't stop bleeding unless very high amounts are used. In excess of 400mg/day are needed throughout the month, often more. This isn't dangerous but it is costly. The high level prevents oestrogen being made, which of course prevents the lining from building up. It also suppresses testosterone production too. All women make more testosterone than oestrogen each month, but most is converted into oestrogen. This occurs due to the enzymatic action of aromatase, progesterone inhibits aromatase. Plus by increasing SHBG which binds testosterone, it prevents this from rising. Interesting about do we have to have a period. Humans and the apes do, but all other mammals absorb the lining back into the system. We do to a certain extent too, but the majority of it does have to bleed out. There's more info on progesterone as a contraceptive on this page here. It appears as effective as the pill, if used correctly. Please have that vitamin D test done. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...